Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 11, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 11, 2018, 4:18 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jul 11, 2018, 6:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 4:18 AM CDT (09:18 UTC)
- In effect from
- Jul 11, 2018, 6:00 AM CDT
- Expired
- Jul 11, 2018, 9:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WHUS43 KDLH 110918 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 418 AM CDT Wed Jul 11 2018 ...HIGH RISK OF RIP CURRENTS TODAY... MNZ037-WIZ001-111730- /O.NEW.KDLH.BH.S.0011.180711T1100Z-180712T0200Z/ Carlton/South St. Louis-Douglas- 418 AM CDT Wed Jul 11 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point Beach and Wisconsin Point. * TIMING...Today through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
1 follow-up statement
491 WHUS43 KDLH 111438 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 938 AM CDT Wed Jul 11 2018 ...HIGH RISK OF RIP CURRENTS TODAY... MNZ037-WIZ001-120200- /O.CON.KDLH.BH.S.0011.000000T0000Z-180712T0200Z/ Carlton/South St. Louis-Douglas- 938 AM CDT Wed Jul 11 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * LOCATIONS...Park Point Beach and Wisconsin Point. * TIMING...Today through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 12:24 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 11, 12:24 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1224 AM CDT Wed Jul 11 2018
.UPDATE...
Issued at 1224 AM CDT Wed Jul 11 2018
Please see the 06Z Aviation Discussion below.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 347 PM CDT Tue Jul 10 2018
At 330 PM, skies were clearing across the Northland. The exception
was in the southeast portion of the CWA, which was experiencing
some residual cloud cover from last night's MCS. The rest of the
region was experiencing nearly full sunshine, with highs ranging
from the upper 70s to middle 80s.
The focus for tonight will be the warm front poised to push
eastward toward our CWA. Will continue to mention some POP's
across the region overnight, but not too concerned with the
precipitation tonight. The storms should be ahead of the
approaching warm front.
The best chance of storms is expected to hold off until after the
short term period, but some storms will continue to be found in
the vicinity of the warm front. Wednesday is shaping up to be a
very warm and humid day, with highs well into the 80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 347 PM CDT Tue Jul 10 2018
Concern for the long term is heavy rain/severe Wednesday
night/Thursday and thunderstorms Sunday
A low level jet of 35-45 knots will develop across the forecast area
Wednesday evening across western MN and shift east during the
nighttime hours. A warm front will move through the region
Wednesday evening while a cold front will be found from NW MN to
the central Plains. The flow from the southwest will continue to
push moisture into the area pushing PWAT into the 1.4-1.8 inch
range. Instability will increase with MUCAPES reaching the
1500-2500 range in the evening hours. Strong to severe
thunderstorms will develop in NW MN and move southeast through the
forecast region. SPC has all of NE MN and western portions of NW
WI in a slight risk for severe thunderstorms and the rest of NW WI
in a marginal risk. The main threats from these storms will be
large hail, damaging winds and very heavy rain. The storms will
continue into Thursday morning as the front moves through the
region. Rainfall amounts will be 1-2 inches with heavier amounts.
There could be some localized flooding in the heavier
thunderstorms. Will hold off for now with any flood watch
depending on how much the atmosphere is affected by the Wednesday
morning complex.
The front will still be moving across NW WI on Thursday. Instability
will be high and depending on the recovery of the airmass, there
could be another round of strong to severe thunderstorms east of
a Hayward to Ashland line in the afternoon.
An area of high pressure will build into the region on Friday
keeping the region rain free through Saturday night. Another
round of thunderstorms will develop Sunday as a cold front moves
through the area. Some of the storms could be strong at times.
Cooler temps move into the region for the first part of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1224 AM CDT Wed Jul 11 2018
Winds will remain light overnight as high pressure builds into the
Central Great Lakes. The combination of clear skies and light
winds will bring periods of MVFR radiation fog at HYR, as was the
case last night.
All other terminals will see VFR conditions through the forecast.
Will need to keep an eye on the thunderstorm activity along the
International Border in North Dakota. Most Convective Allowing
Models (CAMS) weaken and move this activity into Canada, but
solutions are all over the place. Anticipate shower and
potentially some thunderstorm development early on Wednesday as a
warm front lifts into Minnesota. Mid to late morning this activity
will slide out of the region. Additional thunderstorm activity is
expected to develop late in the afternoon and persist into the
evening. Gusty winds will develop mid to late Wednesday morning
and persist through the remainder of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 58 77 65 82 / 10 30 70 30
INL 62 83 67 82 / 20 50 60 10
BRD 66 87 71 84 / 10 20 60 30
HYR 61 83 70 84 / 0 20 50 40
ASX 56 81 66 84 / 0 20 60 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 7 AM this morning to 1 AM CDT Thursday
for LSZ142>147.
&&
UPDATE...WL
SHORT TERM...DAP
LONG TERM...Stewart
AVIATION...WLHazardous weather outlook, Jul 10, 10:22 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1022 PM CDT Tue Jul 10 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1022 PM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight There is a slight chance of thunderstorms late tonight west of Highway 53 in north central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday with increasing chances toward the evening hours. Thunderstorms are then expected to increase in coverage and intensity through the evening, especially over northern Minnesota. The storms will then spread into northern Wisconsin overnight. Some of the storms could be severe Wednesday night and produce locally heavy rainfall, which may lead to localized flooding. Thunderstorms may be continuing Thursday morning with additional strong storms possible Thursday afternoon and evening over parts of northwest Wisconsin. Some of those storms could be severe and produce heavy rainfall over portions of northwest Wisconsin. A chance of thunderstorms returns to the area early Sunday morning through Monday morning. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated tonight. LSZ121-140>148-111030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1022 PM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Increasing northeast winds on Wednesday will cause hazardous conditions for small craft over far western Lake Superior into the evening from Taconite Harbor Harbors to the Twin Ports to Bayfield. There is a chance of thunderstorms Wednesday through Thursday. Some storms may be strong to severe. Thunderstorms are possible once again Saturday night through Sunday night. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:31 AM CDT | Special Weather Statement | DLH | Koochiching | 29 min |
| Jul 11, 5:44 AM CDT | Special Weather Statement | DLH | Itasca | 46 min |
| Jul 11, 6:11 AM CDT | Special Weather Statement | DLH | Koochiching | 34 min |
| Jul 11, 6:30 AM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Jul 11, 6:45 AM CDT | Special Weather Statement | DLH | 45 min | |
| Jul 11, 7:32 AM CDT | Special Weather Statement | DLH | Saint Louis | 43 min |
| Jul 11, 8:14 AM CDT | Special Weather Statement | DLH | Saint Louis | 16 min |
| Jul 11, 8:18 AM CDT | Special Weather Statement | DLH | Koochiching | 12 min |
| Jul 11, 8:29 AM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Jul 11, 8:30 AM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Jul 11, 8:58 AM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Jul 11, 9:29 AM CDT | Special Weather Statement | DLH | Saint Louis | 16 min |
| Jul 11, 9:31 AM CDT | Special Weather Statement | DLH | Saint Louis | 14 min |
| Jul 11, 9:44 AM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 11, 9:45 AM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Jul 11, 10:13 AM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Jul 11, 10:14 AM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 11, 10:43 AM CDT | Special Weather Statement | DLH | Lake | 17 min |
| Jul 11, 10:44 AM CDT | Special Weather Statement | DLH | Saint Louis | 16 min |
| Jul 11, 10:58 AM CDT | Special Weather Statement | DLH | Lake | 17 min |
| Jul 11, 11:13 AM CDT | Special Weather Statement | DLH | Lake | 17 min |
| Jul 11, 3:10 PM CDT | Flash Flood Watch | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 16 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.